Alert archive / Arizona / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Las Vegas, NV

August 12, 2001Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2001, 1:38 PM MST for Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2001, 1:38 PM MST (20:38 UTC)
Expired
Aug 12, 2001, 2:30 PM MST
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 110 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS55 KVEF 122039
SVRLAS
AZC015-122130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
138 PM MST SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE KINGMAN AREA

* UNTIL 230 PM MST

* AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF KINGMAN...OR ABOUT 15
  MILES SOUTHWEST OF VALENTINE...MOVING SOUTHWEST AT 10-15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR THE KINGMAN AIRPORT AROUND 200 PM MST
  IN THE CITY OF KINGMAN AROUND 215 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...HEAVY RAIN AND 
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3523 11413 3485 11377 3506 11348 3545 11385

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:33 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 10:33 AM MST, 3 hours 5 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT SUN AUG 12 2001

SYNOPSIS...A DISTURBANCE EMBEDDED IN SOUTHEAST FLOW ALOFT WILL MOVE
THROUGH NORTHWEST ARIZONA AND BRUSH SOUTHERN NEVADA TONIGHT INTO
MONDAY MORNING...RESULTING IN MORE WIDESPREAD THUNDERSTORMS WITH
LOCALLY HEAVY RAIN. A DRYING TREND WILL BEGIN MONDAY AFTERNOON AND
CONTINUE THROUGH THE REMAINDER OF THE WEEK.

DISCUSSION...CLUSTER OF ORGANIZED TSTMS DVLPD OVERNIGHT OVR SW AZ
AND THE NRN GLFCAL IN ADVANCE OF SUBTROP I/T AND KYUX VAD WIND
PROFILE SHOWING SSE FLOW AT LEAST 6000 FT DEEP. MID-LEVEL MOISTURE
RETURNING NOW AS WELL IN RESPONSE TO ESE 700-500MB FLOW. WRN EDGE OF
CONVECTION SEEMS TO BE CORRELATED WITH UPR LVL DEFORMATION AXIS IN
THE 250-400MB LAYER. SFC DEWPT GRADIENT FAIRLY SHARP ACROSS CENTRAL
SAN BERNARDINO COUNTY WITH 30S TO THE WEST AND 60+ TO THE EAST.
SIMILAR DISPARITY EXISTS IN 850 DEWPTS AND TOTAL PW. ETA/AVN BOTH
FCSTG DRIER WRLY FLOW TO IMPINGE ON AREA SOME TIME TOMORROW. AVN
CONTS TO BE FASTER WITH THE DRYING...WHICH IS TYPICAL. LOW LEVEL
MOISTURE SHOULD BE SLOWER TO SCOUR OUT THAN THE AVN SUGGESTS. ETA
DEFINITELY HAS A BETTER HANDLE ON THAT SO WILL CONT TO LEAN TOWARD
THE ETA SOLUTION. THAT SAID...THE BEST TIME FRAME FOR SIGNIFICANT
ORGANIZED TSTM DVLPMT AND HEAVY RAINS APPEARS TO BE TONIGHT INTO
MONDAY MORNING. ETA DEPICTS DEEP MOISTURE AND CONVECTIVE INSTABILITY
BELOW ABOUT 450MB THRU 18Z MONDAY. AFTER THAT THE INVERTED TROUGH IS
PROGD TO SHEAR WITH THE MID-LEVEL VORTICITY CENTER GETTING CAUGHT UP
IN SW FLOW. THE AREA OF STRETCHING DEFORMATION ALOFT IS THEN EXPCD
TO CUT OFF THE NW ADVANCE OF ANY NEW CONVECTION AND DEEPER WRLIES
WILL START TO DOMINATE. THERE WILL BE SOME REMAINING LOW LEVEL
MOISTURE AND MARGINAL STATIC INSTABILITY OVER THE LAKES AND MOHAVE
COUNTY MONDAY AFTERNOON AND PERHAPS LINGERING INTO TUESDAY BUT THE
TREND WILL BE TOWARD HOT DRY AND STABLE CONDITIONS FOR THE REST OF
THE WEEK.  WILL TRY TO DO SOME MORE COMPREHENSIVE ANALYSIS THIS
MORNING BUT CURRENT THINKING IS TO BEEF UP POPS FOR TONIGHT AND
BEGIN TO SHOW THINGS TAPERING OFF BY MONDAY AFTERNOON.

RUNK

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:27 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Aug 12, 3:36 PM MSTSevere Thunderstorm WarningVEFMohave54 min
Aug 12, 4:32 PM MSTSevere Thunderstorm WarningVEFMohave58 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.